Mississippi, 2017

Hail and Damaging Wind in Mississippi, May 21, 2017

May 21, 2017 · NWS MEG · 2 events in 1 county or zone

A lone severe thunderstorm brought wind damage and large hail to Monroe County Mississippi during the late afternoons hours of May 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A lone severe thunderstorm brought wind damage and large hail to Monroe County Mississippi during the late afternoons hours of May 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 1:50 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 21, 1:50 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Sun May 21 2017

.DISCUSSION...

A cold front continues to slowly push southeastward through
Northeast Mississippi. The front currently stretches from near
Pickwick Dam to near Charleston, Mississippi. The first
thunderstorm has just developed along the front near Dumas.
Several other showers are starting to pop along the front. Expect
additional development along and ahead of the front through
sunset.

After sunset, expect the front to be southeast of the CWA. May
leave a 20 POP for Monroe County, Mississippi otherwise the rest
of the area will be dry. Clearing will continue to take place
behind the departing cold front.

New model runs are suggesting that the Mid-South will not stay dry
long. Models are showing a SFC low developing along the departing cold
front near the Louisiana Gulf Coast. The SFC low will track
northeastward to Northern Alabama by Tuesday morning. This will
bring showers and thunderstorms into the Mid-South by Monday
afternoon. Best chances will occur across Northeast Mississippi.
Chances will begin to taper off Tuesday morning as the SFC low
moves away from the area.

However, a secondary cold front will begin to push into Northeast
Arkansas by late Tuesday afternoon and will bring additional
chances for showers and thunderstorms to the region through
Tuesday Night.

An upper level low pressure system will then bring chances for
mainly just showers to the CWA on Wednesday. Temperatures will be
much cooler with highs generally in the upper 60s.

The upper low will push east Wednesday evening allowing for some
dry weather to occur over the Mid-South. The dry weather will
continue through the end of the week as high pressure settles over
the region. A gradual warming trend is expected with highs
returning to the lower to mid 80s by Friday.

Models are showing the next cold front approaching the Mid-South
by Saturday afternoon. Thus it could be a wet holiday weekend for
the region. Warm and humid conditions will occur ahead of the
front. At this time, severe weather chances look minimal.

&&

.AVIATION...

A cold front has pushed through much of the Mid-South and is currently
approaching KTUP. Behind the front conditions have improved to
VFR at KJBR and KMEM. KMKL will improve to VFR shortly. A few
shras and tsras are possible as the front pushes through NE MS
this afternoon. Expect VFR conds overnight and into Monday
morning. Northwest winds 7-10 kts this afternoon will diminish
this evening and veer east or northeast Monday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 21, 2:39 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Sun May 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 21, 2:59 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT SUN MAY 21 2017

MSZ016-017-212145-
Itawamba MS-Lee MS-
359 PM CDT SUN MAY 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 356 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph were located over Lee County from
near Saltillo to Tupelo, moving east at 25 mph.

People in western Itawamba and central Lee Counties should monitor
this storm closely.

LAT...LON 3422 8880 3441 8877 3444 8829 3417 8831
TIME...MOT...LOC 2056Z 272DEG 21KT 3432 8861

JOHNSON
Special weather statement, May 21, 3:40 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 PM CDT SUN MAY 21 2017

MSZ016-017-024-212230-
Itawamba MS-Monroe MS-Lee MS-
440 PM CDT SUN MAY 21 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 439 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Evergreen, or 8 miles southeast of Tombigbee State
Park, moving southeast at 25 mph.

People in southern Itawamba...northeastern Monroe and southeastern
Lee Counties should monitor this storm closely.

LAT...LON 3409 8870 3428 8854 3426 8818 3409 8820
      3383 8839
TIME...MOT...LOC 2139Z 300DEG 20KT 3412 8855

JOHNSON

The radar

The Columbus AFB radar (KGWX), 27 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 21, 4:22 PM CST to 4:30 PM CST
Where
Monroe County, 0.56 mi NNW of Wren to 0.68 mi NNE of Wren
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.977, -88.604

A large tree is down across Wren Cemetary Road.

Hail, Monroe

When
May 21, 4:25 PM CST to 4:30 PM CST
Where
Monroe County, Wren
Measured
1 in hail
Reported by
Public
Coordinates
33.970, -88.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695775, 695776.